Journal Article

Death in an Adolescent Girl with Methemoglobinemia and Malaria

Jhuma Sankar, Anshul Gupta, Sunit Pathak and Nand K Dubey

in Journal of Tropical Pediatrics

Volume 58, issue 2, pages 154-156
Published in print April 2012 | ISSN: 0142-6338
Published online May 2011 | e-ISSN: 1465-3664 | DOI: http://dx.doi.org/10.1093/tropej/fmr042
Death in an Adolescent Girl with Methemoglobinemia and Malaria

Show Summary Details

Preview

A 16-year-old girl working in a paint and dye-casting factory of aniline dyes presented to the emergency with cyanosis, fever and altered sensorium. She had been diagnosed as a case of malaria and treated with chloroquine elsewhere. At admission, her saturation was 79%, which did not improve despite mechanical ventilation with 100% oxygen. Her PaO2 levels, however, remained high-140 mmHg. The observed difference in PaO2 and SpO2 prompted us to investigate her for methemoglobinemia, which was confirmatory. Despite symptomatic and specific treatment, she succumbed to her illness possibly due to late presentation and prolonged cerebral anoxia. Though the girl's raised methemoglobin levels may be explained by her history of exposure to aniline dyes, the temporal association of her methemoglobinemia related symptoms with chloroquine administration cannot be ignored. We believe that this rare complication of chloroquine therapy should be kept in mind before prescribing it to any child with malaria.

Keywords: methemoglobinemia; chloroquine; malaria; aniline dye exposure

Journal Article.  1707 words. 

Subjects: Paediatrics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.